Nebraska, 2004Flash Flood in Nebraska, July 22, 2004
July 22, 2004 · NWS OAX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 1:40 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 22, 1:40 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CDT THU JUL 22 2004
.DISCUSSION...
SURFACE COLD FRONT HAS NUDGED INTO FORECAST AREA...EXTENDING ACROSS
NORTHERN NEBRASKA NORTHEAST INTO SOUTHERN MINNESOTA AND ON INTO THE
GREAT LAKES REGION. SCATTERED CONVECTION ACROSS PORTIONS OF NEBRASKA
CONTINUE TO SLOWLY PROGRESS EAST EARLY THIS MORNING. REGIONAL
PROFILERS SHOW RATHER WEAK LOW LEVEL JET IN PLACE.
COLD FRONT IS FORECAST TO CONTINUE SOUTH THROUGH THE DAY...NEARING
THE NEBRASKA/KANSAS BORDER AROUND 18Z TODAY. THANKS TO HIGH SURFACE
DEWPOINTS...INSTABILITY WILL CONTINUE TO INCREASE THROUGHOUT THE
DAYTIME HOURS. EXPECT HEAVIEST CONVECTION NEAR LOW LEVEL CONVERGENCE
ZONE LATER THIS AFTERNOON AND INTO THE EVENING HOURS ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. FORECAST AREA WILL ALSO BE
UNDER RIGHT REAR QUAD OF UPPER LEVEL JET...AIDING IN UPPER SUPPORT
FOR SCATTERED CONVECTION NORTH OF THE BOUNDARY. COULD SEE LOCALLY
HEAVY RAINS...ESPECIALLY ACROSS SOUTHEAST NEBRASKA WITH PWS NEAR
2.
FEATURE CONTINUES TO SINK SOUTH INTO KANSAS AND MISSOURI
OVERNIGHT...BRINGING THUNDERSTORM ACTIVITY ALONG WITH IT. SOME
ACTIVITY MAY CARRY ON ACROSS SOUTHEASTERN NEBRASKA DEPENDING ON HOW
FAR SOUTH THE FRONT SLIDES.
FOCUS THEN TURNS TO MUCH COOLER TEMPERATURES AS CANADIAN HIGH PUSHES
THRU THE CENTRAL PLAINS THRU THE WEEKEND. HIGHS SHOULD ONLY TOP OFF
IN THE 70S UNTIL RETURN FLOW SETS UP ON MONDAY. WL CARRY SMALL
CHANCE POPS FOR SUNDAY NIGHT IN RETURN FLOW REGIME AS EXTENDED
MODELS INDICATE MID LEVEL TROF PASSING THRU. WL CONTINUE A DRY
EXTENDED...HOWEVER WILL NEED TO BE MONITORED AS EXTENDED MODELS
INDICATE UPPER TROF TO SWING ACROSS THE CENTRAL PLAINS. TIMING QUITE
UNCERTAIN AT THIS POINT.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
GRIFFIS
Hazardous weather outlook, Jul 21, 4:45 PM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT WED JUL 21 2004
IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-221109-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
545 PM CDT WED JUL 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND THURSDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND THURSDAY.
SOME STORMS MAY BE SEVERE DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT AND POSSIBLY INTO
FRIDAY MORNING. SOME STORMS MAY BE SEVERE THURSDAY NIGHT...WITH
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE
PRIMARY HAZARDS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
SUNDAY. FUTURE OUTLOOKS WILL ADDRESS THE SEVERE POTENTIAL FOR THIS
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-221109-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
545 PM CDT WED JUL 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND THURSDAY
AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS FROM CENTRAL NEBRASKA
INTO EASTERN SOUTH DAKOTA AND MINNESOTA SHOULD CONTINUE TO PROGRESS
EASTWARD THIS EVENING AND OVERNIGHT. SOME STORMS MAY REACH SEVERE
LIMITS...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL THE PRIMARY HAZARDS.
ALTHOUGH THE WIND SHEAR IS RELATIVELY WEAK TONIGHT...TEMPERATURES
CLIMBED INTO THE 90S WEDNESDAY AFTERNOON...THUS DESTABILIZING
ATMOSPHERE. IN ADDITION...ABUNDANT MOISTURE IS AVAILABLE.
INSTABILITY WILL BE PRESENT THROUGH THE OVERNIGHT HOURS...DECREASING
THURSDAY MORNING FROM THE NORTHWEST...AS A COLD FRONT BRINGS IN DRIER
AIR. THURSDAY...SHEAR PARAMETERS WILL BE MORE FAVORABLE.
SHOULD THUNDERSTORMS DEVELOP...SOME STORMS MAY BE SEVERE THURSDAY...
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.
ZAPOTOCNY
Flash Flood, Douglas
- When
- July 22, 3:50 AM CST to 6:00 AM CST
- Where
- Douglas County, Omaha
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Heavy rainfall in the Omaha metropolitan area caused areas of flash flooding, especially near the Saddle Creek and Center Streets area, near the intersections of 96th and Q Streets, 17th and Ames Avenue and 108th and Q streets. It was near that last location where a 29-year-old male apparently drowned after his car became stalled in flood waters and he was swept away in a nearby drainage ditch as he was walking for help. His body was found more than 20 miles downstream in the Missouri River after it was surmised that his body traveled from the ditch into the Big Papillion Creek and then eventually into the Missouri River. Other flooding occurred when a pool of water 6 feet high developed near the Saddle Creek location carrying off a few vehicles and flooding at least one apartment complex. Several businesses were flooded and sewers backed up into properties. Eppley Airfield reported 2.66 inches of rain from the storm in just a several hour period, while some locations in midtown Omaha received almost 3.5 inches of rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Indiana, July 22, 2004$1.0 million · 60 kt wind · 16 events
- Wildfire in California, July 22 to 23, 20043 injured · $300,000 · 1 event
- Damaging Wind in Kentucky, July 22, 2004$100,000 · 60 kt wind · 1 event
- Flood in West Virginia, July 22, 2004$50,000 · 1 event
- Damaging Winds in Indiana, July 22, 2004$30,000 · 61 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 22, 2004$9,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, July 22, 200465 kt wind · 14 events
- Flash Flood and Hail in Illinois, July 22, 200455 kt wind · 13 events
- Damaging Winds in Kentucky, July 22, 200460 kt wind · 11 events
- Hail and Damaging Winds in Kansas, July 22, 20042 in hail · 10 events
- Hail and Damaging Winds in Indiana, July 22, 200455 kt wind · 6 events
- Flash Flood and Hail in Texas, July 22, 200450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415805.